On automorphisms of infinite graphs with forbidden subgraphs


LexX be anm-connected infinite graph without subgraphs homeomorphic toKm, n, for somen, and let α be an automorphism ofX with at least one cycle of infinite length. We characterize the structure of α and use this characterization to extend a known result about orientation-preserving automorphisms of finite plane graphs to infinite plane graphs. In the last section we investigate the action of α on the ends ofX and show that α fixes at most two ends (Theorem 3.2).

This is a preview of subscription content, access via your institution.


  1. [1]

    L. Babai, Groups of Graphs on Given Surfaces,Acta Math. Acad. Scient. Hungaricae 24 (1973), 215–221.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    L. Babai andW. Imrich, Sense Preserving Groups of Polyhedral Graphs,Monatsh. f. Math. 79 (1975), 1–2.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    H. Fleischner, Die Struktur der Automorphismen spezieller, endlicher, ebener, dreifach-knotenzusammenhängender Graphen,Compositio Math. 23 (1971), 435–444.

    MATH  MathSciNet  Google Scholar 

  4. [4]

    R. Halin, Über unendliche Wege in Graphen,Math. Annalen 157 (1964), 125–137.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    R. Halin, Automorphisms and Endomorphisms of Infinite Locally Finite Graphs,Abhandlungen a.d. mathematischen Seminar der Universität Hamburg (1973), 251–283.

  6. [6]

    W. Imrich, On Automorphisms of Graphs with Forbidden Subgraphs,Proc. of the 1981 internat. Conf. on Convexity and Graph Theory, Israel 1981, to appear.

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Seifter, N. On automorphisms of infinite graphs with forbidden subgraphs. Combinatorica 4, 351–356 (1984). https://doi.org/10.1007/BF02579147

Download citation

AMS subject classification (1980)

  • 05 C 25
  • 05 C 10